Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Milwaukee, WI

June 17, 2021Sauk County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Jun 17, 2021, 6:05 AM CDT for Sauk County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2021, 6:05 AM CDT (11:05 UTC)
Expired
Jun 17, 2021, 6:45 AM CDT
In force
40 min
Issued by
NWS Milwaukee, WI

County Sauk County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS83 KMKX 171105
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
605 AM CDT Thu Jun 17 2021

WIZ056-062-171145-
Iowa-Sauk-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN IOWA AND
WESTERN SAUK COUNTIES...

At 605 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Hillsboro to near
Fennimore. Movement was southeast at 35 mph.

Winds of 40 to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Reedsburg, Highland, Plain, Avoca, Orion, Linden, Cobb, La Valle,
Rock Springs, Clyde, Loganville, Rewey, Ironton, Lime Ridge, Edmund,
Blackhawk Lake Rec Area, London and Hill Point.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4320 9043 4321 9029 4320 9026 4317 9019
      4355 9019 4356 9031 4364 9031 4364 9017
      4351 8987 4281 9034 4281 9042
TIME...MOT...LOC 1105Z 323DEG 31KT 4355 9032 4294 9068 

$$

STUMPF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 3:56 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 3:56 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
356 AM CDT Thu Jun 17 2021

.SHORT TERM...
(Issued 356 AM CDT Thu Jun 17 2021)

Today and Tonight:

Elevated convection over southeast Minnesota and into north
central Iowa should stay just west of the forecast area into this
morning, closer to the low level jet nose which is helping drive
it. The 06Z 4km NAM Nest has a decent handle on the current
activity, and keeps most of it just to the west into the middle
morning hours. May need to add small PoPs in the far west this
morning, in case anything drifts into those areas.

Warm air advection will bring very warm and humid conditions back
into the area today. Some high clouds this morning should give way
to some sunshine this afternoon, which should help bring highs to
around 90 in most areas. South to south southeast winds near the
lake will keep areas close to the lake cooler, especially north of
Milwaukee.

The warm air advection should cap the airmass over the area for a
good part of the day. A cold front will sag southeastward toward
the area this afternoon, and into the area tonight. The
southwesterly low level jet will point into northeast
Iowa/southeast Minnesota into southwest Wisconsin later this
afternoon into this evening, then increase as it gradually shifts
its focus eastward by later tonight.

This forcing should be enough to generate scattered to numerous
storms to the west later this afternoon into early this evening.
These storms should then shift east southeast through the area
this evening into the overnight hours, before exiting toward
Friday morning.

Elevated CAPE of around 2000 J/kg with around 40 knots of 0-6km
bulk shear will be supportive of severe storms later this
afternoon into tonight. Main risk appears to be damaging winds,
especially if a complex of storms with a solid cold pool can
develop. Some CAMs are suggesting several clusters of storms
moving through the area with no real cold pool organization, which
will be something to watch. Large hail will also be a risk.

SPC Day 1 Outlook makes sense for now, with an enhanced risk in
the far southwest parts of the area, and slight risk for most of
the rest of the area.

Heavy rainfall looks likely with any storms, though with the
ongoing drought and forward propagation of storms expected, think
any flooding risk will be localized to urban and low lying areas.
Most of the area should see some beneficial rainfall with this
system, as long as current trends with the CAMs verify.

Wood

&&

.LONG TERM...
(Issued 356 AM CDT Thu Jun 17 2021)

Friday through Wednesday:

The forecast for Friday will be highly dependent on where storms
are located to start the day. Most guidance takes the complex of
storms overnight and drives it south of the area. It's possible
for a few lingering showers or storms near the WI/IL border by
sunrise Friday.

We should start the day fairly warm and humid, with temps in the
upper 60s. No significant changes occur between the temps aloft
today to Friday, so another hot day is forecast with highs around
90.

There is some disagreement in guidance in how quickly a slightly
more robust trough drops SE into northern WI on Friday/Friday
night. GFS is fastest with the system bringing it into northern WI
by Friday evening. NAM/ECMWF are slower and trough arrives during
the overnight hours. In either case though, it appears that
despite lingering low level moisture, the forecast soundings
suggest a drier profile and the previous days convection may have
worked over the atmosphere enough to where things just can't going
on Friday.

The system dropping into the area will send a cold front through,
and it's not out of the question to get a few showers/storms to
fire along the front. However, given the lack of any QPF signal
in models, and high resolution models all showing storms mainly
developing to the south, will keep PoPs limited for Friday. Of
course, this all hinges on what happens with storms today.

Temperatures slightly cool for Saturday, as surface high pressure
moves through and winds stay more northerly. This will be short-
lived, as a system develops over the central/northern Plains and
lifts into the northern MN on Sunday. Winds increase out of the
south, and the heat and humidity return, with highs in the mid to
upper 80s.

A tropical system moving into the southern US on Saturday will
push a good deal of moisture in the Mid-Mississippi Valley region
and as the system starts to take shape on Sunday, the stronger
southerly winds and increasing LLJ will pull this moisture
northward. Sunday could be another chance for more widespread
rainfall, with some strong to severe potential as well. There are
still enough timing differences in the models to make the
forecast uncertain, and this is also backed up by decent spread
in the GEFS members.

Cooler temps are then expected to start the week, as a broad
longwave trough sets up over the Midwest/NE US. A few shortwaves
moving through the flow could bring a few chances for rain towards
the middle to latter half of the week, as winds start to switch
back to the south and better moisture streams back into the area.
Highs gradually warm back into the mid 80s by the end of the week.

Stumpf

&&

.AVIATION...
(Issued 356 AM CDT Thu Jun 17 2021)

South winds will become gusty today, with gusts to around 20
knots, then gradually become southwest and weaken tonight.
Southeast winds should remain east of the lakeshore terminals,
with the gusty south winds expected. Some high clouds may move
through the area this morning, before more move into the area
later this afternoon and evening.

An area of scattered to numerous thunderstorms should move east
southeast through the area this evening into the overnight hours,
exiting before daybreak Friday. Severe storms are possible during
this period, with damaging winds the main risk. Large hail is
possible as well, along with heavy rainfall. This will bring
potential for IFR or lower visibility values with MVFR ceilings at
times with any storms.

Wood

&&

.MARINE...
(Issued 356 AM CDT Thu Jun 17 2021)

South winds today will become gusty, especially over the northern
half of the lake. Gusty south to southwest winds are then
expected tonight.

Winds should remain just under Small Craft Advisory levels later
this morning into this afternoon, with waves remaining under 4
feet north of Port Washington. Small craft should exercise caution
today.

An area of thunderstorms is forecast to move east across southern
and central portions of Lake Michigan later this evening, exiting
to the east by early Friday morning. A few severe storms with
damaging winds are possible during this period.

Southwest winds Friday into Friday evening will become northwest
later Friday night into Saturday morning, as a cold front moves
through the region. Weak high pressure should then bring lighter
winds for Saturday afternoon and night.

Wood

&&

.BEACHES...
(Issued 356 AM CDT Thu Jun 17 2021)

A moderate swim risk is expected today for the Lake Michigan
beaches in Sheboygan County, with the combination of gusty south
winds and waves building to around 3 feet.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 17, 4:17 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
417 AM CDT Thu Jun 17 2021

WIZ046-047-051-052-056>060-062>072-180930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
417 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a moderate swim risk this afternoon for the Lake
Michigan beaches in Sheboygan County. Breaking waves and currents
are expected. Stay away from dangerous areas like piers,
breakwalls and river outlets.

A complex of thunderstorms is expected to develop and move
southeastward through southern Wisconsin this evening and into
the overnight hours. Some storms may become severe, with damaging
winds the main hazard. Large hail and heavy rainfall are also
possible. Keep up with the forecast for this period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small chances for thunderstorms may linger into Friday morning.
More chances for thunderstorms returns Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into the overnight
hours.

LMZ643>646-180930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
417 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Winds and waves will approach Small Craft Advisory levels this
afternoon.

A complex of thunderstorms is expected to develop and move
southeastward through the nearshore waters later this evening and
into the overnight hours. Some storms may become severe, with
damaging winds the main hazard. Large hail is also possible. Keep
up with the forecast for this period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small chances for thunderstorms may linger into Friday morning.
More chances for thunderstorms returns Sunday afternoon and night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-180930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
417 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Gusty south winds to 30 knots are expected over northern portions
of the lake this afternoon and evening.

A complex of thunderstorms is expected to develop and move
southeastward through the central and southern portions of Lake
Michigan later this evening and into the overnight hours. A few
storms may become severe, with damaging winds the main hazard.
Large hail is also possible. Keep up with the forecast for this
period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small chances for thunderstorms may linger into Friday. More
chances for thunderstorms returns Sunday afternoon and night.

Wood
www.weather.gov/mkx

In the hours before

Special weather statement, Jun 17, 5:50 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
550 AM CDT Thu Jun 17 2021

WIZ056-171115-
Sauk-

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAUK COUNTY...

At 549 AM CDT, a strong thunderstorm was located near Hillsboro, or
19 miles southwest of Mauston, moving southeast at 45 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
La Valle, Ironton and Lime Ridge.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4364 9017 4356 9002 4345 9019 4355 9019
      4356 9020 4355 9021 4356 9031 4364 9031
TIME...MOT...LOC 1049Z 318DEG 37KT 4365 9042

STUMPF
Special weather statement, Jun 17, 6:05 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
605 AM CDT Thu Jun 17 2021

WIZ056-062-171145-
Iowa-Sauk-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN IOWA AND
WESTERN SAUK COUNTIES...

At 605 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Hillsboro to near
Fennimore. Movement was southeast at 35 mph.

Winds of 40 to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Reedsburg, Highland, Plain, Avoca, Orion, Linden, Cobb, La Valle,
Rock Springs, Clyde, Loganville, Rewey, Ironton, Lime Ridge, Edmund,
Blackhawk Lake Rec Area, London and Hill Point.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4320 9043 4321 9029 4320 9026 4317 9019
      4355 9019 4356 9031 4364 9031 4364 9017
      4351 8987 4281 9034 4281 9042
TIME...MOT...LOC 1105Z 323DEG 31KT 4355 9032 4294 9068

STUMPF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:50 AM CDTSpecial Weather StatementMKXSauk25 min
Jun 17, 6:46 AM CDTSpecial Weather StatementMKXIowa, Lafayette44 min
Jun 17, 8:51 AM CDTSpecial Weather StatementMKXDodge24 min
Jun 17, 9:33 AM CDTSpecial Weather StatementMKXGreen Lake27 min
Jun 17, 9:59 AM CDTSpecial Weather StatementMKXDodge31 min
Jun 17, 11:17 AM CDTSpecial Weather StatementMKXWashington28 min
Jun 17, 11:44 AM CDTSpecial Weather StatementMKXWashington46 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.